jump to navigation
Free Trial Subscription

Novel Oral Anticoagulant Agents… September 30, 2013

Posted by Andy Jagoda, MD in : Hematologic/Allergic/Endocrine Emergencies, Trauma , trackback

Your first patient of the evening is a 78-year-old woman who had a witnessed mechanical fall at home approximately 3 hours prior to arrival. She reports a mild frontal headache, and her family reports that she is “just not acting right.” She takes dabigatran for stroke prophylaxis, given her nonvalvular atrial fibrillation. She is neurologically intact on your examination and is oriented to person, place, and time. The CT of her head, however, shows a 5-mm intraparenchymal hemorrhage. Her PTT is 64 seconds, and her INR is 1.5. You wonder about the relevance of her coagulation studies, what the risk of deterioration is, and whether there is anything available to reverse her anticoagulation.

True to form, your second patient is yet another hematologic challenge: a 68-year-old man with a recent history of coronary artery disease and a distant history of gastric ulcer who was recently placed on warfarin for a deep vein thrombosis. He presents today to your ED after 6 days of progressive weakness, dyspnea on exertion, and melenic stools. Immediately prior to arrival, he had a syncopal episode, but he has awoken by the time he is brought in by EMS. His triage heart rate is 100 beats/min, and his blood pressure is 92/54 mm Hg. He looks pale, and his stool is tarry and guaiac positive. His initial hematocrit is 23.1%, and his INR is 2.4. Once again, you find yourself wondering what the management options available in treating this patient are.

How would you manage these patients?

(Leave a comment to be eligible to receive a free copy of the October 2013 issue of Emergency Medicine Practice, which features this case. To do so, simply enter your response in the comments box. The deadline to enter is October 6th.)

Not a current subscriber and want more? Learn more about a subscription.

Comments»

1. salem abdulla salem omar - October 1, 2013

The first pt with intracerebral hemorage but seem not due to dabigadran because ptt less 120 s so better to stop it but no need for dialysis
Second case had to stop warfarin. Blood transfusion. After stabilsed vitally can go for endoscopy and start esomeprazol infusion. And to warfarin effects by fresh frozen plasma and iv vit k

All comments are held for approval.



About EB Medicine:

Products:

Accredited By:

ACCME ACCME
AMA AMA
ACEP ACEP
AAFP AAFP
AOA AOA
AAP AAP

Endorsed By:

AEMAA AEMAA
HONcode HONcode
STM STM

 

Last Modified: 09-18-2019
© EB Medicine